Asymptotic Stability of Switched Higher Order Laplacians

  • Abubakr Muhammad
  • Ali Jadbabaie
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4416)


Recently, several properties in networked sensing and distributed systems have been modeled by various researchers [1,2,3,5,7,9,11,12] using topological spaces and their topological invariants. The unifying theme in these approaches has been that the local properties of a network, as dictated by local interactions among agents, can be captured by certain topological spaces. These spaces are mostly combinatorial in nature and are a generalization of the more familiar graphical models. Moreover, the global properties of the network characteristics correspond to certain topological invariants of these spaces such as genus, homology, homotopy, and the existence of simplicial maps. Examples of such modeling attempts include coverage problems for sensor networks [1,2,3,7]; consensus & concurrency modeling in asynchronous distributed systems [9]; and routing in networks without geographical information [5]. One notable characteristic of these studies has been that the topological abstractions preserve many global geometrical properties of the network while abstracting away the redundant geometrical details at small scales. This promises great simplification of algorithms as well as hardware, which is an important requirement for realizing large-scale robust networks.


Sensor Network Asymptotic Stability Simplicial Complex Homology Group Topological Invariant 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    de Silva, V., Ghrist, R.: Coordinate-free coverage in sensor networks with controlled boundaries via homology. Intl. J. Robotics Research, to appearGoogle Scholar
  2. 2.
    de Silva, V., Ghrist, R.: Coverage in sensor networks via persistent homology. Algebraic and Geometric Topology (To appear)Google Scholar
  3. 3.
    de Silva, V., Ghrist, R., Muhammad, A.: Blind Swarms for Coverage in 2-D. In: Robotics: Science and Systems, MIT, Cambridge, MA, June 8-11 (2005)Google Scholar
  4. 4.
    Eckmann, B.: Harmonische Funktionen und Randwertaufgaben in einem Komplex. Commentarii Math. Helvetici 17, 240–245 (1945)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Fang, Q., et al.: Glider: gradient landmark-based distributed routing for sensor networks. In: Proc. IEEE Infocom, IEEE Computer Society Press, Los Alamitos (2005)Google Scholar
  6. 6.
    Gage, D.: Command control for many-robot systems. In: Nineteenth Annual AUVS Technical Symposium, Huntsville, Alabama, USA, pp. 22–24 (1992)Google Scholar
  7. 7.
    Ghrist, R., Muhammad, A.: Coverage and Hole-Detection in Sensor Networks via Homology. In: The Fourth International Conference on Information Processing in Sensor Networks (IPSN’05), UCLA, Los Angeles, CA, April 25-27 (2005)Google Scholar
  8. 8.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  9. 9.
    Herlihy, M., Shavit, N.: The Topological Structure of Asynchronous Computability. Journal of the ACM 46(6), 858–923 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Jadbabaie, A., Lin, J., Morse, A.: Coordination of groups of mobile autonomous agents using nearest neighbor rules. IEEE Transactions on Automatic Control 48(6), 988–1001 (2003)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Muhammad, A., Egerstedt, M.: Control Using Higher Order Laplacians in Network Topologies. In: Proc. of 17th International Symposium on Mathematical Theory of Networks and Systems, Kyoto, Japan (2006)Google Scholar
  12. 12.
    Muhammad, A., Jadbabaie, A.: Decentralized Computation of Homology Groups in Networks by Gossip. American Controls Conference (Submitted) (2007)Google Scholar
  13. 13.
    Muhammad, A., Jadbabaie, A.: From Consensus in Switching Graphs to Coverage in Switching Simplicial Complexes. University of Pennsylvania Technical Report (2006)Google Scholar

Copyright information

© Springer Berlin Heidelberg 2007

Authors and Affiliations

  • Abubakr Muhammad
    • 1
  • Ali Jadbabaie
    • 1
  1. 1.Department of Electrical and Systems Engineering, University of Pennsylvania, Philadelphia, PA 19104USA

Personalised recommendations